Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jun 18, 2021, 2:11 PM PDT for 5 counties in Nevada; Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 2:11 PM PDT (21:11 UTC)
- Expired
- Jun 18, 2021, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4095 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WWUS85 KREV 182111
SPSREV
Special Weather Statement
National Weather Service Reno NV
211 PM PDT Fri Jun 18 2021
CAZ072-073-NVZ001>005-190015-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
211 PM PDT Fri Jun 18 2021
...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA AND THE EASTERN
SIERRA...
We are starting to see thunderstorms develop this afternoon,
primarily near and east of US-395 and south of Interstate 80. Storms
may bring brief heavy rain, strong outflow winds greater than 50 mph
and lightning. The greatest concern remains strong and erratic
outflows from the storms which could potentially pick up areas of
dust.
Locations impacted include...
Reno, Carson City, Fallon, Mammoth Lakes, Lovelock, Chalfant, Crowley
Lake, Sonora Pass, Gardnerville, Virginia City, June Lake, Pyramid
Lake, Lee Vining, Twin Lakes, Lahontan Reservoir, Toms Place, Bodie,
Benton, Bridgeport and Mono Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
These storms are producing little rainfall, however lightning and
gusty winds are likely near these storms. Watch for areas of blowing
dust and reduced visibility.
&&
LAT...LON 3776 11925 3788 11920 3805 11931 3820 11963
3835 11963 3851 11977 3894 11992 4017 11992
4037 11938 4043 11837 4036 11738 4000 11754
3955 11749 3938 11776 3910 11778 3900 11819
3847 11770 3789 11842 3748 11785 3748 11885
TIME...MOT...LOC 2110Z 207DEG 10KT 3906 11911
$$
JOHNSTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:35 PM PDT, 36 minutes earlier.
Area forecast discussion, Jun 18, 1:35 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
135 PM PDT Fri Jun 18 2021
.SYNOPSIS...
Hot temperatures continue through the weekend with a few record
highs possible across the region. Heat impacts are likely across
many of the lower valleys of western Nevada. Isolated thunderstorms
are possible the rest of this afternoon and evening mainly east of
US Highway 395 and south of Interstate 80. The heat should ease
slightly next week with breezy winds possible early on in the week.
&&
.DISCUSSION...
Only minor changes were made to the forecast as the weather pattern
is at a mostly steady state at this time with the Four Corners high
remaining in place through at least Monday.
The main story continues to be the current heatwave affecting our
region. The ridge of high pressure centered over the Four Corners
region continues to bring strong subsidence to eastern California
and western Nevada. Temperatures will stay hot through Monday with
afternoon highs in the upper 90s to low 100s along the lower valley
floors of western Nevada. In the Sierra, temperatures each afternoon
will mainly be in the 80s, with lower valleys reaching near 90
degrees. Due to the lingering high temperatures, we have extended
the Heat Advisory until Sunday evening for the Greater-Reno-Carson
City-Minden Area and until Monday evening for the Western Nevada
Basin and Range. Heat health impacts are likely especially for those
outdoors for extended periods and for sensitive groups. Definitely
have a good hydration strategy and try to get outdoor activities
done early in the day.
Another round of isolated thunderstorms and showers are expected
today mainly along and east of US-395 south of Reno and south of
Interstate 80 out into the Basin and Range of western Nevada. The
zephyr will push these storms and showers east through the evening.
Marginal MUCAPEs less than 600 J/kg along with PWATs less than 0.7"
and high freezing levels of 14,000+ feet MSL will discourage hail
formation and subsequent lightning generation due to deficient
intracloud charge separation. Furthermore, with the depressed PWATs
and the very dry boundary layer, strong downdrafts are possible
(DCAPEs 1200-1500 J/kg), which may lead to the generation of
outflows 55+ mph and blowing dust. Any lightning strikes that do
occur outside of cores could generate new fire starts. The threat
for thunderstorms diminishes this weekend as the moisture plume
around the western periphery of the Four Corners high moves south of
our area.
Ensemble guidance is in decent agreement with a trough approaching
the west coast for the first half of next week, which will likely
enhance the afternoon zephyr with gusts to 35 mph and locally
stronger winds in prone locations. The increased winds combined with
the continued dry conditions will bring increased fire weather
concerns. One saving grace of this trough will be a cooldown, with
temperatures dropping into the upper 80s and low 90s for the valleys
of western Nevada. Depending on the track of this trough, there
could be a 10-20% chance of showers and thunderstorms by midweek,
with the Oregon border looking to have the highest chance as of
right now. High pressure looks to rebuild late next week warming us
to well above normal. Isolated thunderstorms could also be possible.
-Johnston
&&
.AVIATION...
Hot temperatures through the weekend will produce density altitude
concerns regionwide. Typical afternoon breezes with gusts 20-25 kts
are expected through Sunday. An increase in afternoon breezes is
likely early to mid-next week.
Isolated thunderstorms are possible this afternoon and evening
impacting areas mainly east of US-395 and south of Interstate 80.
Thunderstorm probabilities for area terminals are as follows:
*KRNO-KCXP-KMEV: 10% chance.
*KMMH-KHTH-KNFL: 20% chance.
The main threats from these storms will be strong outflow winds
greater than 45 kts along with the possibility of LLWS, lowered
visibility due to dust and rainfall, and mountain obscurations.
-Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT Monday NVZ001-004-005.
Heat Advisory until 8 PM PDT Sunday NVZ003.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 18, 2:11 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
211 PM PDT Fri Jun 18 2021
CAZ072-073-NVZ001>005-190015-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
211 PM PDT Fri Jun 18 2021
...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA AND THE EASTERN
SIERRA...
We are starting to see thunderstorms develop this afternoon,
primarily near and east of US-395 and south of Interstate 80. Storms
may bring brief heavy rain, strong outflow winds greater than 50 mph
and lightning. The greatest concern remains strong and erratic
outflows from the storms which could potentially pick up areas of
dust.
Locations impacted include...
Reno, Carson City, Fallon, Mammoth Lakes, Lovelock, Chalfant, Crowley
Lake, Sonora Pass, Gardnerville, Virginia City, June Lake, Pyramid
Lake, Lee Vining, Twin Lakes, Lahontan Reservoir, Toms Place, Bodie,
Benton, Bridgeport and Mono Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
These storms are producing little rainfall, however lightning and
gusty winds are likely near these storms. Watch for areas of blowing
dust and reduced visibility.
&&
LAT...LON 3776 11925 3788 11920 3805 11931 3820 11963
3835 11963 3851 11977 3894 11992 4017 11992
4037 11938 4043 11837 4036 11738 4000 11754
3955 11749 3938 11776 3910 11778 3900 11819
3847 11770 3789 11842 3748 11785 3748 11885
TIME...MOT...LOC 2110Z 207DEG 10KT 3906 11911
JOHNSTONNearby
Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.